Michigan, 2016

Hail and Damaging Winds in Michigan, April 25, 2016

April 25, 2016 · NWS IWX · 8 events in 4 counties and zones

A frontal boundary and upper level disturbance interacted with an unstable atmosphere to allow thunderstorms to develop across southern Lake Michigan into southern Lower Michigan. A supercell moved off the lake and produced large hail in Coloma, with other storms forming and congealing into a line that produced some wind damage in the Bronson area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary and upper level disturbance interacted with an unstable atmosphere to allow thunderstorms to develop across southern Lake Michigan into southern Lower Michigan. A supercell moved off the lake and produced large hail in Coloma, with other storms forming and congealing into a line that produced some wind damage in the Bronson area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 25, 6:49 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 25, 6:49 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 PM EDT MON APR 25 2016

.SYNOPSIS...
ISSUED AT 319 PM EDT MON APR 25 2016

INCREASING SOUTHWESTERLY WINDS WILL HELP DRAW IN WARMER AND
INCREASINGLY HUMID AIR TO HELP SET THE STAGE FOR SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE EVENING HOURS. SOME OF THE STORMS
MAY BE STRONG TO POSSIBLY SEVERE. LOWS TONIGHT WILL RANGE FORM THE
LOWER 50S NEAR LAKE MICHIGAN TO THE MIDDLE AND UPPER 50S
ELSEWHERE. TEMPERATURES WILL RISE LITTLE ALONG THE LAKESHORE AREAS
ON TUESDAY BUT SHOULD REACH WELL INTO THE 60S TO LOWER 70S FOR THE
REMAINDER OF THE AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 319 PM EDT MON APR 25 2016

FOCUS OF SHORT TERM WILL BE ON CONVECTIVE POTENTIAL INTO THE
OVERNIGHT HOURS.

PARTLY TO MOSTLY SUNNY SKIES AND INCREASING SOUTHERLY WINDS HAVE
ALLOWED TEMPERATURES TO CLIMB WELL INTO THE 70S AND PUSH 80 IN SOME
LOCATIONS. DEWPOINTS ARE STEADILY INCREASING AS WELL...NOW INTO THE
MIDDLE 50S WITH 58 TO 62 DEGREE DEWPOINTS OFF TO THE WEST. LOW
PRESSURE WAS CENTERED OVER SE MINNESOTA WITH A WARM FRONT INTO
SOUTHERN LOWER MICHIGAN AND COLD FRONT BACK IN EASTERN IOWA.
CONVECTIVE INITIATION EXPECTED TO COMMENCE IN THE NEXT COUPLE OF
HOURS ACROSS NORTHERN ILLINOIS/SOUTHERN WISCONSIN AND MOVE EAST AND
SOUTH INTO THIS EVENING. EXACTLY HOW THE CONVECTION EVOLVES FROM
THERE REMAINS A CHALLENGE AS HI RES MODELS SHOW DIFFERENCES IN TIMING
AND INTENSITY. LAST SEVERAL RUNS OF HRRR HAVE BEEN MOST AGGRESSIVE AND
FASTEST WITH INITIAL CELLS CONGEALING INTO LINE OF STORMS...POSSIBLY
SEVERE WHICH ARRIVES AROUND OR SHORTLY AFTER 00Z AND PROGRESSES
THROUGH THE AREA. RAP/NMM MORE FOCUS ON THE WARM FRONT AND KEEP
ACTIVITY MORE SCATTERED AND FURTHER NORTH. NAM/NAM 4KM SHOW SOME
SIMILARITY TO HRRR BUT SLOWER AND LESS ROBUST. GRIDS WERE UPDATED TO
LIMIT PRECIP POTENTIAL UNTIL AFTER 21Z WITH LITTLE IN THE WAY OF
FORCING MECHANISMS AROUND TO HELP USE THE LIMITED INSTABILITY. SHEAR
PROFILES DO INCREASE THIS EVENING...BUT INSTABILITY WILL BE ON THE
DECREASE. MID LEVEL JET WILL BE IMPINGING ON THE CONVECTION WITH
SOME HINTS OF A SMALL EML THROUGH EARLY EVENING BEFORE BEING LOST.

HAVE REMOVED THE SMALL AREA OF CATEGORICAL POPS AND WENT WITH SOME
ATTEMPT TO TIME OUT ANY CONVECTION WITH HIGH CHC TO LIKELY POPS.
PRECIP MAY LINGER LONGEST IN THE SE BUT WILL LIKELY BE WEAKENING BY
THIS POINT. TRIED TO LIMIT SOUTHERN EXTENT OF THE CONVECTION WITH
LOCATIONS SOUTH OF US-24 POSSIBLY NOT SEEING MUCH.

FRONTAL BOUNDARY WILL LINGER TO THE SOUTH OF THE AREA WITH POTENTIAL
FOR A FEW SHOWERS AND STORMS IN FAR S/SE AREAS INTO TUESDAY
AFTERNOON. SHOULDN'T BE ANYTHING TO WORRY ABOUT WITH GREATER SEVERE
THREAT SOUTH AND ESPECIALLY WELL SOUTHWEST OF THE AREA. COOL DAY IN
STORE ALONG THE LAKE WITH HIGHS IN THE MIDDLE 50S VS MIDDLE 60S TO
MIDDLE 70S INLAND.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 319 PM EDT MON APR 25 2016

TWO PRIMARY CHANCES OF RAIN DURING THIS LONG TERM PERIOD AS PAIR OF
DEEP WESTERN CONUS TROUGHS EJECT EASTWARD. THE FIRST IS CURRENTLY
CLOSING OFF OVER NEVADA. AS THIS PV ANOMALY MOVES INTO OUR REGION ON
WED...TIGHTENING BAROCLINIC ZONE/FGEN WILL SET UP OVER THE SOUTHERN
GREAT LAKES. GOOD CROSS-ISOBAR FLOW AND MOISTURE ADVECTION ON THE
300K SURFACE WITH MIXING RATIOS AROUND 8 G/KG. PW VALUES ALSO CLIMB
TO AROUND 1.2 INCHES BY LATE WEDNESDAY. THETA-E SURGE IN PRESENCE OF
GOOD ISENTROPIC ASCENT AND INCREASING CVA WILL LIKELY LEAD TO NUM
SHOWERS LATE WED INTO THURS. ADDED A BIT MORE TEMPORAL DETAIL TO POP
FORECAST...SLOWING DOWN ARRIVAL AND INCREASING TO CATEGORICAL WED
NIGHT BASED ON GOOD AGREEMENT IN 12Z MODEL SUITE. DID KEEP IN A
SLIGHT CHANCE OF THUNDER BUT PLACEMENT OF FRONTAL BOUNDARY WILL KEEP
SURFACE-BASED INSTABILITY LOCKED TO OUR SOUTH AND ELEVATED
INSTABILITY LOOKS PRETTY MEAGER BASED ON FORECAST SOUNDINGS.
MIDLEVEL VORT LOBE WILL EXIT EARLY FRIDAY MORNING WITH DRY
CONDITIONS FRI INTO EARLY SAT.

ROUND TWO (POTENTIALLY) ARRIVES IN SIMILAR FASHION LATE SAT INTO
SUNDAY...AND POSSIBLY MONDAY. MODEL AGREEMENT REMAINS POOR THOUGH
WITH LATEST GFS KEEPING SURFACE LOW AND ALL PRECIP WELL SOUTH OF OUR
AREA. CONTINUED WITH CONSENSUS CHANCE POPS FOR NOW GIVEN IT IS AT
THE VERY END OF THIS FORECAST PERIOD. TEMPS THROUGH THIS WEEK WILL
BE SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR...THOUGH NOT
PARTICULARLY COLD AND FROST POTENTIAL APPEARS LOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 747 PM EDT MON APR 25 2016

CONDL TS THREAT STILL EXISTS THIS EVENING AS IMPULSE OVR
NRN WI CONTS EWD. HWVR SO FAR SCT ACTIVITY HAS BEEN CONFINED TO
NEWD ARC OF RTN LL THETA-E RIDGE. THIS IS XPCD TO FOLD EWD THROUGH
MID EVENING COMMENSURATE W/CONTD VEERING OF LL FLW AND SHLD SPRT
CONTD UPSTREAM STORM DVLPMNT/INTENSIFICATION THROUGH MID EVENING
HWVR TIMING ADJUSTMENTS TWD RECENT RAP GUIDANCE WERE FOLLOWED.
REGARDLESS PRIMARILY VFR CONDS XPCD THROUGH THE PD. SOMEWHAT BTR
SATURATION/POOLED LL MSTR XPCD INVOF KFWA TWD MORNING AS FNTL
BNDRY STALLS THROUGH CNTRL IN W/A PD OF MVFR CIG RESTRICTION
PLAUSIBLE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...FISHER
SHORT TERM...FISHER
LONG TERM...AGD
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Apr 25, 12:21 PM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 PM EDT MON APR 25 2016

INZ003>009-012>017-MIZ077>081-OHZ001-002-261730-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BUCHANAN...PAW PAW LAKE...DOWAGIAC...CASSOPOLIS...MARCELLUS...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...
BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...BRYAN...MONTPELIER...
EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA
121 PM EDT MON APR 25 2016 /1221 PM CDT MON APR 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. A FEW STORMS MAY BE
SEVERE. DAMAGING WIND AND HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY AND AGAIN SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-261730-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...NEW HAVEN...MONTICELLO...
MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE...
CONTINENTAL...PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
121 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. A FEW STRONG STORMS
ARE POSSIBLE AND AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT. DAMAGING WIND AND HAIL WOULD BE THE PRIMARY HAZARDS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON...WEDNESDAY
THROUGH THURSDAY...AND AGAIN SATURDAY AND SUNDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BUT IS NOT LIKELY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-261730-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
121 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT MAY DEVELOP TUESDAY AND
TUESDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY...AND AGAIN SATURDAY AND SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Grand Rapids radar (KGRR), 100 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Berrien

When
April 25, 8:30 PM EST to 8:31 PM EST
Where
Berrien County, 1.72 mi SE of Hagar Shrs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -86.330

Hail, Berrien

When
April 25, 8:30 PM EST to 8:31 PM EST
Where
Berrien County, 0.86 mi NE of Lake Michigan Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.230, -86.370

Hail, Berrien

When
April 25, 8:40 PM EST to 8:41 PM EST
Where
Berrien County, 0.86 mi SW of Watervliet Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.190, -86.260

Hail, Cass

When
April 25, 9:19 PM EST to 9:20 PM EST
Where
Cass County, 0.51 mi E of Marcellus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.030, -85.810

Hail, Cass

When
April 25, 9:20 PM EST to 9:21 PM EST
Where
Cass County, 0.69 mi N of Marcellus
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -85.820

Hail, St. Joseph

When
April 25, 10:05 PM EST to 10:06 PM EST
Where
St. Joseph County, Leonidas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -85.350

Thunderstorm Wind, Branch

When
April 25, 10:20 PM EST to 10:21 PM EST
Where
Branch County, 0.51 mi W of Sherwood
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -85.240

Emergency management officials reported both a tree and power line were blown down.

Thunderstorm Wind, Branch

When
April 25, 11:20 PM EST to 11:21 PM EST
Where
Branch County, 0.86 mi SW of Bronson Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.870, -85.190

Emergency management officials reported several trees were uprooted, with large tree limbs also broken. At least 1 parked car and a residence were impacted by falling trees limbs. A small shed was also destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626314, 626315, 626316, 626317, 626318, 626319, 626322, 626323.